by Anne Katz, PhD, RN
This Monthly Survivorship Series, written by CKN Survivorship Editor, Anne Katz, is provided by CKN with permission from ONS. We hope this series will become a useful resource that will help to facilitate dialogue between cancer patients, their loved ones and their physicians with a view towards improving the quality of life for cancer survivors.
Most of us can relate to what it feels like to be tired … some of us are nurses, others physicians and many of us work (or have worked) the night shift. Some of us are female and have been pregnant and remember the exhaustion of that first trimester followed 36 weeks later by the weeks and months of caring for a new baby.
Cancer survivors know the overwhelming fatigue — physical and mental — that accompanies treatment and that may persist long after treatment is over. Radiation is the number one culprit that causes fatigue and the lingering of this side effect often comes as a surprise; people often assume that once treatment is over, the side effects just disappear.
Some strategies that have been shown to improve sleep are: avoiding late afternoon or long naps; limiting time in bed to actual sleeping and not watching TV in bed before sleep; going to bed only when sleepy; setting a consistent time for going to sleep and waking up; avoiding caffeine, sodas and other stimulants in the evening; and establishing a pre-sleep routine that is used consistently. This is commonly called sleep hygiene and is a way to avoid sleep medication that can be addictive.
Exercise has been empirically shown to help with cancer-related fatigue and while there is less evidence for interventions such as massage, therapeutic touch and relaxation exercises, these may be helpful as well. While it sounds counter-intuitive to exercise when you are exhausted, regular moderate exercise has been shown to increase energy levels and improve overall well being.
How do you prepare your patients for the inevitable fatigue from radiation therapy? What suggestions do you make to help them with this side effect of treatment? Please share your practice experience with readers of this blog so that we can all improve the care of our patients.